Format

Send to

Choose Destination
Rinsho Shinkeigaku. 2002 Jul;42(7):635-8.

[A case of Crow-Fukase syndrome with respiratory failure due to bilateral diaphragmatic paralysis].

[Article in Japanese]

Abstract

A 62-year-old man with well-controlled diabetes mellitus developed numbness of the bilateral feet and hands, followed by subacutely progressive weakness and amyotrophy of extremities. He became bed-ridden state, and dyspnea also appeared, so he was referred to our hospital. Physical examination revealed a lean man, with dark-reddish skin pigmentation, crabbed fingers, bilateral pretibial pitting edema, and bristles in extremities. Thoracoabdominal paradoxical respiration was observed and pulmonary vesicular sounds was decreased markedly in the both lungs. Laboratory data revealed hypoproteinemia, abnormalities of endocrine system, but M-protein was not detected. Serum vascular endothelial growth factor level was quite high. Chest radiography revealed elevation of the bilateral diaphragm, the % vital capacity (%VC) was 24%, and arterial blood gas analysis showed marked hypoxia with hypercapnia. These findings suggested that his respiratory failure was induced by bilateral diaphragmatic paralysis caused by bilateral phrenic nerve palsy due to Crow-Fukase syndrome. He became somnolent because of hypercapnic narcosis, so non-invasive positive pressure ventilation (NIPPV) was started. We treated him with intravenous immunoglobulin and oral corticosteroids therapies, and after these therapies, his symptoms were remarkably recovered and NIPPV became unnecessary soon. The most frequent causes of respiratory failure in Crow-Fukase syndrome are pleural effusion and pulmonary hypertension, and only two cases of this syndrome with respiratory failure caused by bilateral diaphragmatic paralysis were reported until now. When the patients with Crow-Fukase syndrome complain of dyspnea, we should take the diaphragmatic paralysis into consideration, which may be improved by appropriate therapies.

PMID:
12661111
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center